Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

a.c. groups: extensions, maximal subgroups, and automorphisms


Author: Kenneth Hickin
Journal: Trans. Amer. Math. Soc. 290 (1985), 457-481
MSC: Primary 20F99; Secondary 20E06, 20E15, 20E28, 20F28
MathSciNet review: 792807
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In $ \S1$ we extend the results of [ $ {\mathbf{3}}$] on centralizers to r.e. subgroups and show, e.g., that every a.c. group has an $ \infty - \omega $-equivalent subgroup of the same power which is embedded maximally in itself; and we pursue a natural typology of maximal subgroups. $ \S2$ shows that if $ A$ is a countable group of automorphisms of a countable a.c. group $ G$ such that $ A \supset \operatorname{Inn}\;G$, then there exists $ \tau \in \operatorname{Aut}\;G$ such that the $ {\text{HNN}}$ extension ( $ A,\tau :{\tau ^{ - 1}}g\tau = \tau (g)$ for all $ g \in \operatorname{Inn}\;G$) is a subgroup of $ \operatorname{Aut}\;G$. We show in $ \S3$ that every a.c. group with a countable skeleton has a proper extension to an a.c. group having any skeleton that contains the original one and any f.g. group which contains the countable a.c. group equivalent to the original one as an r.e. subset. This uses Ziegler's construction [ $ {\mathbf{7}}$]. Finally, in $ \S4$, also using Ziegler's construction we show that there exists an a.c. group $ A$ of any power and having any countable skeleton which has a free subgroup $ M$ such that for all $ x \in A - M$ and $ y \in A$ there exist free generators $ a,b,c \in M$ such that $ y = {(ax)^b}{(ax)^c}$.


References [Enhancements On Off] (What's this?)

  • [1] P. Hall, Finiteness conditions for soluble groups, Proc. London Math. Soc. (3) 4 (1954), 419–436. MR 0072873
  • [2] K. Hickin, Maximal subgroups of algebraically closed groups (preprint).
  • [3] Kenneth Hickin and Angus Macintyre, Algebraically closed groups: embeddings and centralizers, Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976), Stud. Logic Foundations Math., vol. 95, North-Holland, Amsterdam-New York, 1980, pp. 141–155. MR 579943
  • [4] Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin-New York, 1977. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89. MR 0577064
  • [5] Angus Macintyre, On algebraically closed groups, Ann. of Math. (2) 96 (1972), 53–97. MR 0317928
  • [6] Hartley Rogers Jr., Theory of recursive functions and effective computability, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1967. MR 0224462
  • [7] Saharon Shelah and Martin Ziegler, Algebraically closed groups of large cardinality, J. Symbolic Logic 44 (1979), no. 4, 522–532. MR 550381, 10.2307/2273291
  • [8] Martin Ziegler, Algebraisch abgeschlossene Gruppen, Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976), Stud. Logic Foundations Math., vol. 95, North-Holland, Amsterdam-New York, 1980, pp. 449–576 (German, with English summary). MR 579957
  • [9] A. M. W. Glass, Ordered permutation groups, London Mathematical Society Lecture Note Series, vol. 55, Cambridge University Press, Cambridge-New York, 1981. MR 645351

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F99, 20E06, 20E15, 20E28, 20F28

Retrieve articles in all journals with MSC: 20F99, 20E06, 20E15, 20E28, 20F28


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1985-0792807-2
Keywords: Algebraically closed groups, automorphism groups, maximal subgroups, $ {\text{HNN}}$ extensions
Article copyright: © Copyright 1985 American Mathematical Society